Accidental Mix-Ups Between Adult and Pediatric Products used to immunize patients


Our database of reported medication errors now contains hundreds of cases of accidental mix-ups between adult and pediatric products used to immunize patients against diphtheria, tetanus, and pertussis (whooping cough). Several reports involve errors that affected numerous patients. In one report alone, 80 clinic patients were given the wrong vaccine. In all, these mix-ups may be affecting thousands of patients given that not all cases are reported to ISMP. We first reported this problem in 2006 (Institute for Safe Medication Practices. Adacel (Tdap) and Daptacel (DTaP) confusion. ISMP Medication Safety Alert! August 24, 2006).

Part of the problem is that the official names of the products are very similar and they are commonly referred to in an abbreviated form. The pediatric product is often called DTaP, which stands for diphtheria and tetanus toxoids and acellular pertussis vaccine. It is sold under the brand names DAPTACEL and TRIPEDIA (Sanofi Pasteur), and INFANRIX (GlaxoSmithKline). It is for immunization of pediatric patients 6 weeks through 6 years of age. The other vaccine, referred to as Tdap, is tetanus toxoid, reduced diphtheria toxoid, and acellular pertussis vaccine (Tdap). It is sold under the names BOOSTRIX (GlaxoSmithKline) and ADACEL (Sanofi Pasteur), and is meant to be used as booster shots for older children, adolescents, and adults. 

An infant/child who gets Tdap would not receive enough to respond adequately for immunization.

ISMP, which operates, plans to alert doctors and nurses to encourage ordering the vaccines by their brand name, not the vaccine abbreviation. We will also be recommending other tips to avoid the problem. Parents and caregivers should be made aware of the names of vaccines that are needed by writing them down beforehand or by having staff provide a printed sheet that details the purpose of each vaccine. This can serve as a double check to make sure a mix-up does not occur.

Created on June 18, 2010

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work